Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Charleston, WV

May 2, 2007Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2007, 4:07 PM EDT for Wayne County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2007, 4:07 PM EDT (20:07 UTC)
Expired
May 2, 2007, 4:30 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 022007
SVRRLX
WVC099-022030-
/O.NEW.KRLX.SV.W.0014.070502T2007Z-070502T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF DUNLOW...OR ABOUT 6 MILES
  SOUTHEAST OF LOUISA...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRUM BY 415 PM EDT...
  WILSONDALE BY 425 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3813 8249 3803 8259 3785 8241 3800 8223

$$

13
2 follow-up statements
000 
WWUS51 KRLX 022017
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT WED MAY 2 2007

WVC099-022030-
/O.CON.KRLX.SV.W.0014.000000T0000Z-070502T2030Z/
WAYNE WV-
416 PM EDT WED MAY 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WAYNE COUNTY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR GLENHAYES...OR ABOUT 9 MILES SOUTHEAST
OF LOUISA...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN WAYNE COUNTY AT 430 PM EDT

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3813 8249 3803 8259 3789 8243 3801 8224

$$

13
000 
WWUS51 KRLX 022029
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT WED MAY 2 2007

WVC099-022039-
/O.EXP.KRLX.SV.W.0014.000000T0000Z-070502T2030Z/
WAYNE WV-
429 PM EDT WED MAY 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY EXPIRES AT 430 PM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3813 8249 3803 8259 3789 8243 3801 8224

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:17 PM EDT, 50 minutes earlier.

Area forecast discussion, May 2, 3:17 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT WED MAY 2 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTH INTO END OF WEEK
WITH FRONT STAYING IN REGION.

&&

.NEAR TERM /THROUGH THURSDAY/...
FRONT WILL STALL NEAR SOUTHERN PORTIONS OF FORECAST AREA.  THIS WILL
KEEP THREAT OF PRECIPITATION INTO CENTRAL WEST VIRGINIA THROUGH
THURSDAY.  LOCAL MODELS SHOW THE BEST SUPPORT FOR STORMS INTO THIS
EVENING IN SW VIRGINIA AND EXTREME SOUTHER WEST VIRGINIA SO HAVE
GONE WITH HIGH POPS THERE.  VORT BAND ACROSS CENTRAL OHIO HAS
LITTLE TO WORK WITH SO TAIL OFF POPS THIS AFTERNOON NORTH OF
CHARLESTON.  POPS SAG LATER TONIGHT WITH SUNS ENERGY GONE BUT
INCREASE AGAIN THURSDAY AS ENERGY IS ONCE AGAIN AVAILABLE.
TEMPERATURES TONIGHT SHOULD ONCE AGAIN GENERALLY BE ABOVE MAV AS
IDEAL COOLING CONDITIONS ARE NOT THERE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
LATEST MODEL RUNS STILL SHOWING FRONTAL BOUNDARY STALLING TO THE
SOUTH DURING THE SHORT TERM PERIODS. ENOUGH MOISTURE AND
DYNAMIC LIFT WILL BE MORE PREVALENT OVER THE SOUTHERN COAL
FIELDS FOR A PROLONGED PERIOD OF STEADY RAINFALL.

AS BOUNDARY REMAINS STALLED TO OUR SOUTH...A SHORTWAVE WILL RIDE
NORTHEAST LATE IN THE PERIOD. LATEST GFS TAKES FEATURE WELL TO THE
THE NORTH OF THE REGION...WHILE THE NAM TRACKS IT ALONG A MORE
EASTERLY COURSE. GFS PLAYING THIS FEATURE WELL WITH RUN TO RUN
CONSISTENCY...AND CURRENT FORECASTS REFLECT THIS. HOWEVER...BEFORE
THIS FEATURE TRACKS EAST...ENOUGH MOISTURE WILL BE AVAILABLE
THURSDAY AND FRIDAY FOR UP TO AN INCH OR TWO OF RAIN...WITH
LOCALLY HIGHER AMOUNTS. THIS COULD LEAD TO WATER PROBLEMS ACROSS
THE SOUTHERN COAL FIELDS...SOUTHWEST VIRGINIA...AND EASTERN
KENTUCKY.

NORTHERN PORTIONS OF THE CWA SHOULD REMAIN DRY. IF BOUNDARY
DECIDES TO MEANDER TO THE NORTH THEN THE POP FIELDS WILL NEED TO
BE NUDGED NORTHWARDS.

NOT MUCH TEMPERATURE ADVECTION...WARM OR COLD NOTED IN THE MASS
FIELDS...THUS TEMPS TO REMAIN RELATIVELY STABLE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
OPERATIONAL GFS AND ECMWF IN BETTER AGREEMENT TODAY...WITH BOTH
DEPICTING A CLOSED H5 HEIGHT CENTER JUST WEST OF THE REGION BY DAY
6. REGION SHOULD REMAIN DRY UNTIL PERHAPS DAY 7...WHEN A
DISTURBANCE PASSES MAINLY TO OUR NORTH AND WEST...BUT CLOSE ENOUGH
TO SPARK SOME SHOWERS AND STORMS. HOWEVER...CORE OF WARMEST H7
TEMPS...NEAR +7C...ARE DRAWN ACROSS THESE SAME AREAS PER OPERATIONAL
GFS AND SOME ENSEMBLE RUNS. THAT SHOULD BE ENOUGH TO CAP CONVECTION
FOR THIS TIME OF YEAR...AND IT SEEMS THAT THE GFS MAY BE BREAKING
DOWN THE UPPER RIDGE TOO QUICKLY. WITH 588DM H5 HEIGHTS DAY 6 AND 7
NEARBY AND H85 TEMPS 12-14C...HPC AND MEX HIGH TEMPS LOOK TOO
COLD...ONLY INT THE UPPER 70S. THUS...AFTER COLLABORATION...DID ADD
3-5F DEGREES TO MAX T GRIDS THESE DAYS. IN SIMPLER TERMS...AFTER
THIS WEEKS RETURN TO NORMAL...THE BEGINNING AND MIDDLE OF NEXT WEEK
IS LOOKING LIKE HOT STUFF AGAIN.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LOW LEVEL MOISTURE IS LIMITED AND HANGS CLOSE TO THE FRONT SO VFR
CONDITIONS WILL DOMINATE.  MVFR CIGS CAN BE EXPECTED IN THE EXTREME
SOUTH OF FORECAST AREA NEAR FRONT.  THUNDERSTORMS THIS EVENING
PRIMARILY EXPECTED TO BE TO THE SOUTH OF BKW AND CRW.  BRIEF IFR IN
THUNDERSTORMS CAN BE EXPECTED.

EXTENSIVE CLOUD COVER AND RAIN COULD PERSIST THROUGH THE END OF
THE WEEK. HIGH PRESSURE FINALLY TAKES HOLD FOR THE WEEKEND THROUGH
SUNDAY WITH THE RETURN OF FAIR WEATHER.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...KMC
LONG TERM...KM
AVIATION...AAR
Hazardous weather outlook, May 2, 1:44 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT WED MAY 2 2007

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035-
031745-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
144 PM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL DISTURBANCES...ALONG A FRONTAL
BOUNDARY...MAY PRODUCE A PROLONGED PERIOD OF MODERATE SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHERN SECTIONS OF WEST
VIRGINIA...NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND PORTIONS OF SOUTHEAST
OHIO THURSDAY AND FRIDAY.

RAINFALL ACCUMULATIONS COULD REACH NEAR 2.5 INCHES BY LATE FRIDAY.
THESE CONDITIONS COULD PRODUCE FLOODING PROBLEMS ON SMALL STREAMS...
CREEKS...POOR DRAINAGE AND LOW LYING AREAS BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-036>040-046-
047-031745-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
144 PM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 2:05 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
205 PM EDT WED MAY 2 2007

KYZ102-021830-
CARTER KY-
205 PM EDT WED MAY 2 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARTER CAVES STATE PARK...MOVING EAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GESLING.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 2, 2:23 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
223 PM EDT WED MAY 2 2007

WVZ036-021900-
FAYETTE WV-
223 PM EDT WED MAY 2 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL FAYETTE COUNTY...OR ABOUT OVER
BABCOCK STATE PARK...MOVING SOUTHEAST AT 35 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 2, 3:08 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
308 PM EDT WED MAY 2 2007

KYZ102-103-105-021945-
CARTER KY-BOYD KY-LAWRENCE KY-
308 PM EDT WED MAY 2 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN CARTER COUNTY...OR ABOUT 8
MILES SOUTHEAST OF GRAYSON...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE DENTON.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 2, 3:58 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT WED MAY 2 2007

WVZ024-025-022030-
LOGAN WV-MINGO WV-
358 PM EDT WED MAY 2 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN MINGO COUNTY...OR ABOUT 8 MILES
EAST OF INEZ...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BREEDEN...
  MYRTLE...DINGESS AND LENORE.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.